ISSN 1941-5923

Logo



Letter to the editor: imatinib mesylate induce severe pancytopenia in patients with chronic myelogenous leukemia treated previously with busulphan

Cengiz Beyan, Kürşat Kaptan, Ahmet Ifran

CaseRepClinPractRev 2006; 7:4-5

ID: 445549

Published:


DEAR EDITOR,
We have read with great interest the case report on
chronic myelogenous leukemia (CML) by Roback
et al published in your journal’s December issue [1].
The main reason for our interest is that similarly we
also used imatinib mesylate for acute phase development in a patient treated with busulphan for many years and the development of severe pancytopenia in this patient. A 67 years old woman had been admitted with the complaint of fatigue and disturbances in her complete blood count (CBC). The diagnosis of chronic phase CML was made 13 years ago and busulphan treatment was started after diagnosis
which is followed by a two years’ duration of interferon treatment. Busulphan treatment was reinstituted after interferon and after achieving a normal CBC treatment was stopped and the patient had been followed without medication for the last two years. In CBC, white blood cell (WBC) was 24,2 x109/L, hemoglobin was 8,55 g/dl and platelet count was 26,9 x109/L. The diagnosis of acute phase CML was made because the bone marrow was infiltrated with blasts 75% and the presence of t(9;22) in all metaphases of cytogenetic examination and thereafter imatinib mesylate 400 mg daily was instituted. The requirement of erythrocyte suspension and platelet transfusions increased to daily or the day after transfusions after three weeks of therapy and the dosage of imatinib mesylate reduced to 300 mg/day. But, transfusion requirement of the patient did not decreased and we had to stop therapy. The patient remained pancytopenic for six weeks after cessation of therapy and because of the increment in WBC we had reinstituted 400 mg daily imatinib mesylate therapy.
Imatinib mesylate therapy had been stopped and only
supportive care were given because severe pancytopenia
developed after two weeks of therapy and
transfusion requirement heavily increased. Frequent
erythrocyte and platelet transfusions and empirical
antibiotics were applied for the period of four weeks
of severe pancytopenia. Hydroxyurea was given to
patient because of increase in WBC count. The patient
was dead because of uncontrolled infection on
the fifth week of hydroxyurea treatment. Because
of the picture we observed in this patient, likewise
the authors, we also thought that imatinib mesylate
treatment might cause severe bone marrow aplasia
in patients with advanced disease and treated before
with busulphan.
REFERENCES:
1. Robak T, Jamroziak K, Janus A et al. Imatinib mesylate induced severe bone marrow aplasia in a patient with long duration of chronic myelogenous leukemia treated previously with busulphan and
hydroxyurea. Case Rep Clin Pract Rev 2005; 6: 332–6.

Keywords: Leukemia



Back